1
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Flecainide Toxicity Secondary to Accidental Overdose: A Pediatric Case Report of Two Brothers

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Flecainide is a class 1C antiarrhythmic with a narrow therapeutic window and thereby a high-risk medication for causing acute toxicity. Dysrhythmias secondary to flecainide ingestion are often refractory to antiarrhythmics and cardioversion, and patients commonly require extracorporeal support. We review the successful resuscitation of two brothers aged 2 and 4 who presented two years apart with unstable wide-complex tachyarrhythmia suspicious for severe flecainide toxicity. Each patient received sodium bicarbonate and 20% intravenous lipid emulsion with a full recovery. While extracorporeal support is often required following flecainide ingestion, we present two cases where it was avoided due to aggressive multimodal management with sodium bicarbonate, electrolyte repletion, and 20% intravenous lipid emulsion. In addition, avoidance of agitation-induced tachycardia may be beneficial.

          Related collections

          Most cited references 31

          • Record: found
          • Abstract: not found
          • Article: not found

          Successful use of a 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest.

            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Lipid emulsions in the treatment of acute poisoning: a systematic review of human and animal studies.

            To assess the evidence regarding the efficacy and safety of intravenous fat emulsion (IFE) in the management of poisoned patients. We performed a systematic review of the literature with no time or language restriction. The electronic databases were searched from their inception until June 1, 2009 (Medline, EMBASE, ISI web of science, Biological abstract, LILACS, ChemIndex, Toxnet, and Proquest). We also examined the references of identified articles and the gray literature. The target interventions eligible for inclusion were administration of any IFE before, during, or after poisoning in human or animals. All types of studies were reviewed. Eligibility for inclusion and study quality scores, based on criteria by Jadad and the STROBE statement, were evaluated by independent investigators. The primary outcome was mortality. Secondary outcomes included neurologic, hemodynamic, and electrocardiographic variables, as well as adverse effects. Of the 938 publications identified by the search strategies, 74 met the inclusion criteria. We identified 23 animal trials, 50 human, and 1 animal case reports. Overall, the quality of evidence was weak and significant heterogeneity prevented data pooling. Available data suggest some benefits of IFE in bupivacaine, verapamil, chlorpromazine, and some tricyclic antidepressants and beta-blockers toxicity. No trial assessed the safety of IFE in the treatment of acute poisoning. The evidence for the efficacy of IFE in reducing mortality and improving hemodynamic, electrocardiographic, and neurological parameters in the poisoned patients is solely based on animal studies and human case reports. The safety of IFE has not been established.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Narrow therapeutic index drugs: a clinical pharmacological consideration to flecainide

              Purpose The therapeutic index (TI) is the range of doses at which a medication is effective without unacceptable adverse events. Drugs with a narrow TI (NTIDs) have a narrow window between their effective doses and those at which they produce adverse toxic effects. Generic drugs may be substituted for brand-name drugs provided that they meet the recommended bioequivalence (BE) limits. However, an appropriate range of BE for NTIDs is essential to define due to the potential for ineffectiveness or adverse events. Flecainide is an antiarrhythmic agent that has the potential to be considered an NTID. This review aims to evaluate the literature surrounding guidelines on generic substitution for NTIDs and to evaluate the evidence for flecainide to be considered an NTID. Methods A review of recommendations from various regulatory authorities regarding BE and NTIDs, and publications regarding the NTID characteristics of flecainide, was carried out. Results Regulatory authorities generally recommend reduced BE limits for NTIDs. Some, but not all, regulatory authorities specify flecainide as an NTID. The literature review demonstrated that flecainide displays NTID characteristics including a steep drug dose–response relationship for safety and efficacy, a need for therapeutic drug monitoring of pharmacokinetic (PK) or pharmacodynamics measures and intra-subject variability in its PK properties. Conclusions There is much evidence for flecainide to be considered an NTID based on both preclinical and clinical data. A clear understanding of the potential of proarrhythmic effects or lack of efficacy, careful patient selection and regular monitoring are essential for the safe and rational administration of flecainide. Electronic supplementary material The online version of this article (doi:10.1007/s00228-015-1832-0) contains supplementary material, which is available to authorized users.
                Bookmark

                Author and article information

                Contributors
                Journal
                Case Rep Crit Care
                Case Rep Crit Care
                CRICC
                Case Reports in Critical Care
                Hindawi
                2090-6420
                2090-6439
                2021
                13 May 2021
                : 2021
                Affiliations
                1Department of Anesthesia and Critical Care Medicine, Charlotte R. Bloomberg Children's Center, Johns Hopkins University School of Medicine, Baltimore, Maryland, USA
                2Maryland Poison Center, Baltimore, Maryland, USA
                3Department of Pediatrics, Division of Pediatric Cardiology, Charlotte R. Bloomberg Children's Center, Johns Hopkins University School of Medicine, Baltimore, Maryland, USA
                Author notes

                Academic Editor: Tuuli Metsvaht

                Article
                10.1155/2021/6633859
                8140826
                Copyright © 2021 Sarah E. Gardner Yelton et al.

                This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Case Report

                Comments

                Comment on this article